MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Model Number RBY2C1260-A
Medical Device Problem Codes Material Deformation (2976); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/03/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 1.3005168196-2020-00266.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using ruby coils and a non-penumbra microcatheter.During the procedure, while advancing a ruby coil through the microcatheter, the ruby coil became stuck and subsequently its pusher assembly kinked.Therefore, the ruby coil was removed.The physician then advanced another ruby coil through the microcatheter; however, the same issue occurred and the ruby coil was therefore removed.No additional information regarding the completion of the procedure was provided.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly had kinks on multiple locations throughout its length.The pusher assembly was fractured approximately 24.5 cm from the proximal end.The embolization coil was detached from the pusher assembly and had offset coil winds along its length.Conclusions: evaluation of the first returned ruby coil revealed a fractured pusher assembly.If the device is forcefully advanced against resistance, damage such as a pusher assembly kink may occur.Subsequently, if a kinked device is further manipulated, the kink may worsen to a fracture.Further evaluation revealed a detached embolization coil with offset coil winds and additional pusher assembly kinks.The detached embolization coil was likely a result of the pusher assembly fracture.Some of the offset coil winds and the additional pusher assembly kinks may be incidental to the reported complaint and may have occurred during packaging for return to penumbra.Evaluation of the second returned ruby coil revealed a fractured pusher assembly.If the device is forcefully advanced against resistance, damage such as a pusher assembly kink may occur.Subsequently, if a kinked device is further manipulated, the kink may worsen to a fracture.Further evaluation revealed offset coils winds along the embolization coil.This damage was likely a result of forceful advancement against resistance.The non-penumbra microcatheter identified in the complaint was not returned for evaluation; therefore, the root cause of the initial resistance experience during the procedure could not be determined.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2020-00266.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key9767808
Report Number3005168196-2020-00265
Device Sequence Number19555759
Product Code HCG
UDI-Device Identifier00814548013022
UDI-Public00814548013022
Combination Product (Y/N)Y
Initial Reporter CountryBE
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 02/07/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberRBY2C1260-A
Device Catalogue NumberRBY2C1260
Device Lot NumberF92984
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/03/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 02/07/2020
Supplement Date Received by Manufacturer05/12/2020
Initial Report FDA Received Date02/28/2020
Supplement Report FDA Received Date05/14/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005